Alert archive / Connecticut / Special Weather Statements in 2018
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Jul 15, 2018, 1:21 PM EDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 1:21 PM EDT (17:21 UTC)
- Expired
- Jul 15, 2018, 2:00 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
The radar
The Brookhaven radar (KOKX), 96 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
458
WWUS81 KOKX 151721
SPSOKX
Special Weather Statement
National Weather Service New York NY
121 PM EDT SUN JUL 15 2018
CTZ007-008-151800-
Northern New London-Northern Middlesex-
121 PM EDT SUN JUL 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW LONDON
AND NORTHERN MIDDLESEX COUNTIES...
At 120 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Willimantic to Portland. Movement was
southeast at 15 mph.
Winds in excess of 45 mph and half inch hail are possible with these
storms.
Locations impacted include...
Jewett City, Middletown, Norwich, Colchester, East Hampton, Salem,
Cromwell, Griswold, Portland, East Haddam, Haddam, Lebanon, Lisbon,
Sprague and Bozrah.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4166 7216 4166 7213 4164 7201 4161 7195
4143 7247 4162 7272 4164 7266 4165 7250
4158 7247 4160 7241 4159 7239 4160 7238
4161 7233 4164 7233 4167 7227 4169 7227
4171 7224
TIME...MOT...LOC 1720Z 311DEG 14KT 4170 7220 4156 7263
$$
JMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 15, 10:29 AM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 15, 10:29 AM EDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service New York NY 1029 AM EDT Sun Jul 15 2018 .SYNOPSIS... Weak high pressure will remain in place through tonight with a couple of low pressure troughs moving across the region. A cold front will impact the area from late Monday into early Wednesday, with high pressure returning for the middle of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... There are two shortwaves aloft, one really dampened out and near the mid-Atlantic with some positive vorticity advection this morning across the coastal areas. The other trough axis moving across Central and Northern New England into this afternoon also has some associated positive vorticity advection. At the surface, the region is left with weak high pressure. Convection in the region currently going to the south and west through this morning. Restricted thunder to most SW portions of region and kept those isolated. There are some light to moderate showers for parts of NE NJ and NYC this morning. The HRRR shows a relatively better match between observed reflectivity and forecast reflectivity this morning as opposed to the ARW and NMM which show gross overestimates of reflectivity in Southeast CT and Eastern Long Island. The next round of convection comes with daytime heating this afternoon and models are focusing on some initiation along higher terrain in the interior and then that convection travels slowly southward. Taking this into account, just left some scattered showers for the rest of the morning across the region. Then higher POPs for showers and thunderstorms for the interior to start the afternoon. The higher POPs will move southward and encompass the entire region again. Coastal locations will also have this chance because of potential enhanced convergence from sea breeze boundaries. With forecast surface CAPE values of 1000-1500 J/KG and steep low level lapse rates, thunderstorms remain in the forecast. Temperatures were adjusted slightly down across western portions of the region. Temperatures today will still climb into the middle and upper 80s, except across Long Island and parts of CT, where lower 80s are forecast. MAV/MET/ECS was in good agreement and used. A moderate risk for rip current development is expected at the ocean beaches today. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... The shortwave exits the region tonight, with some ridging aloft builds into the area. Rain chance will quickly drop off by midnight as some drier air briefly works into the region. The high will slide offshore on Monday allowing a surface trough and cold front to approach from the west. A south to southwest flow will develop, allowing moisture levels to increase. Monday morning should be mostly dry, however POPs do gradually increase through the day for NYC and points west as some showers and thunderstorms develop as a thermal surface trough develops across the interior. Some of these storms will be capable of producing heavy rainfall and locally gusty winds. some of these thunderstorms may continue into Monday night and gradually spread eastward. Temperatures on Monday will climb into the upper 80s to lower 90s, except across Long Island and coastal Connecticut where highs will remain in the lower to middle 80s. Overnight lows will remain in the upper 60s and 70s both Sunday night and Monday night. A moderate risk for rip current development is expected at the ocean beaches on Monday. && .LONG TERM /TUESDAY THROUGH SATURDAY/... A cold front will move across the region during the early part of the long term period. PW values are expected to be close to the 97th percentile for this time of year on Tuesday, and potentially close to maximum values. Continued forcing for ascent with the approaching trough and attendant cold front will lead to at least isolated showers at any time, quickly increasing into the afternoon as the front approaches at a favorable time, diurnally. Any storms that develop in a discrete manner ahead of the front may produce locally gusty winds with a dry subcloud layer and downward momentum from heavy rainfall enhancing winds. Otherwise, flow will mainly be parallel to the frontal boundary, allowing storms to quickly spread with a line developing by afternoon. Heavy rainfall will be the primary threat until the front passes to the east Tuesday night into Wednesday morning. High pressure then follows, with a return to more seasonable temperatures and humidity levels. There is potential for an area of low pressure to approach from the southwest by the weekend, but details about placement and timing are too uncertain at this time to offer further detail. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... Weak low pressure trough will remain nearby today into tonight. Mostly VFR. Remaining morning showers expected to pass all terminals with the exception of KEWR which will be at the northern fringe of rainfall, and possibly KJFK as well. TSTMs for these two terminals likely pass to the south, and not directly over the terminals. For the afternoon, iso/sct tstms mainly after 19-21z, and may be more likely to occur farther north - impacting more KSWF/KHPN/KBDR/KGON rather than the NYC metros and KISP. Winds this afternoon should be SW-S around 10 kt. A few gusts just over 15 kt possible at KEWR. As usual, sea breeze should be a little stronger and more southerly at KJFK. .OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY... .Monday...VFR to start, then chance of afternoon/nighttime showers/tstms with MVFR or lower flight cat. SW winds G15-20KT in the afternoon for coastal terminals. .Tuesday...Showers/tstms likely with MVFR or lower flight cat. SW winds G20-25KT into early evening. .Wednesday...Chance of AM showers with MVFR or lower flight cat possible. .Thursday...VFR. && .MARINE... Winds and seas will generally remain below small craft levels through Monday. Winds and seas will gradually increase ahead of an approaching front Monday night into Tuesday, with SCA-level seas expected by Tuesday. Some 5 ft seas are expected to remain on the eastern waters through Wednesday before falling back below SCA levels Wednesday night. Thereafter, high pressure builds across the area, allowing winds and seas to subside into late week. && .HYDROLOGY... Rainfall amounts through this evening could total up to at least quarter to three-quarters of an inch across the area with the higher amounts generally NW of NYC. Local amounts above an inch will be possible due to the convective nature of the rainfall. Minor flooding could occur at any point in this period due to a relatively slow forward motion of potentially training cells, but overall flooding chances appear to be low. Another 3/4 to 1 1/4 inch basin avg rainfall likely with the slow moving frontal system from late day Monday into Wednesday morning. Locally heavy rainfall is possible Tuesday afternoon and night, with some potential for minor urban and poor drainage flooding. && .TIDES/COASTAL FLOODING... Astronomical tides will continue to run high due to a combo of a recent new moon and onshore flow/incoming long period swells promoting tidal piling. Additional rounds of localized minor flooding are likely tonight and again Monday night along the back backs of southern Nassau. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off the air for an extended period of time. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...BC/MD NEAR TERM...BC/JM SHORT TERM...BC LONG TERM...BC/MD AVIATION...JC/Goodman MARINE...BC HYDROLOGY...BC/MD TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Jul 15, 4:28 AM EDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service New York NY 428 AM EDT Sun Jul 15 2018 ANZ330-335-338-340-345-350-353-355-CTZ006>008-010>012-NYZ072>075- 078>081-176>179-160830- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern New Haven- Northern Middlesex-Northern New London-Southern New Haven- Southern Middlesex-Southern New London-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 428 AM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005-009-NJZ002-004-006-103>108-NYZ067>071-160830- Northern Fairfield-Southern Fairfield-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester- 428 AM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms are forecast to impact the area Monday afternoon through early Wednesday morning. While thunderstorms on Monday and Monday night are not expected to be severe, the Storm Prediction Center has placed our area in a marginal risk of severe thunderstorms Tuesday into Tuesday evening. Some of these storms may produce heavy rainfall, which may result in local flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 15, 8:19 AM EDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service New York NY
819 AM EDT SUN JUL 15 2018
NJZ107-108-151300-
Eastern Union-Western Union-
819 AM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN UNION COUNTY...
At 819 AM EDT, a strong thunderstorm was located over Basking Ridge,
or near Morristown, moving southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Plainfield, Summit, Clark, Westfield, Rahway, Scotch Plains,
Cranford, Roselle, Roselle Park, Berkeley Heights, New Providence,
Kenilworth, Fanwood, Mountainside and Garwood.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4061 7431 4060 7445 4060 7446 4061 7444
4063 7442 4066 7440 4067 7441 4066 7442
4066 7444 4065 7445 4067 7446 4072 7440
4072 7439 4074 7436 4066 7426 4062 7427
4059 7429
TIME...MOT...LOC 1219Z 307DEG 16KT 4072 7455
JMLocal storm report, Jul 15, 11:30 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1130 AM EDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 AM LIGHTNING MAHWAH 41.09N 74.14W
07/15/2018 BERGEN NJ BROADCAST MEDIA
LIGHTNING STIKE CAUSED A HOUSE FIRE IN A RESIDENCE ON
THE 1200 BLOCK OF FAULKNER COURT.
&&
FEBSpecial weather statement, Jul 15, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
121 PM EDT SUN JUL 15 2018
CTZ007-008-151800-
Northern New London-Northern Middlesex-
121 PM EDT SUN JUL 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW LONDON
AND NORTHERN MIDDLESEX COUNTIES...
At 120 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Willimantic to Portland. Movement was
southeast at 15 mph.
Winds in excess of 45 mph and half inch hail are possible with these
storms.
Locations impacted include...
Jewett City, Middletown, Norwich, Colchester, East Hampton, Salem,
Cromwell, Griswold, Portland, East Haddam, Haddam, Lebanon, Lisbon,
Sprague and Bozrah.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4166 7216 4166 7213 4164 7201 4161 7195
4143 7247 4162 7272 4164 7266 4165 7250
4158 7247 4160 7241 4159 7239 4160 7238
4161 7233 4164 7233 4167 7227 4169 7227
4171 7224
TIME...MOT...LOC 1720Z 311DEG 14KT 4170 7220 4156 7263
JMThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:41 PM EDT | Special Weather Statement | OKX | Orange, Putnam, Rockland | 49 min |
| Jul 14, 11:01 PM EDT | Special Weather Statement | OKX | Rockland | 29 min |
| Jul 15, 4:26 AM EDT | Coastal Flood Statement | OKX | Nassau | 19 hr |
| Jul 15, 2:44 PM EDT | Special Weather Statement | OKX | Orange | 46 min |
| Jul 15, 3:29 PM EDT | Special Weather Statement | OKX | Orange | 46 min |
| Jul 15, 3:58 PM EDT | Heat Advisory | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 4 more | 47 hr |
| Jul 15, 4:14 PM EDT | Special Weather Statement | OKX | Orange | 46 min |
| Jul 15, 4:27 PM EDT | Areal Flood Advisory | OKX | Orange | 93 min |
| Jul 15, 4:59 PM EDT | Special Weather Statement | OKX | Orange | 31 min |
| Jul 15, 7:48 PM EDT | Special Weather Statement | OKX | Orange | 57 min |
| Jul 14, 10:38 PM EDT | Special Weather Statement | OKX | Passaic | 22 min |
| Jul 15, 8:19 AM EDT | Special Weather Statement | OKX | Union | 41 min |
| Jul 15, 2:00 PM EDT | Special Weather Statement | OKX | 30 min | |
| Jul 15, 2:30 PM EDT | Special Weather Statement | OKX | 30 min | |
| Jul 15, 2:35 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region | 115 min |
| Jul 15, 3:26 PM EDT | Special Weather Statement | OKX | 49 min | |
| Jul 15, 4:02 PM EDT | Special Weather Statement | OKX | 43 min |
Nearby
Special Weather Statements in Connecticut, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.